Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 12, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 28, 2024, 5:00 PM CDT for Oldham County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2024, 5:00 PM CDT (22:00 UTC)
- Expired
- May 28, 2024, 5:31 PM CDT
- In force
- 31 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 3.0 in
County Oldham County, TX
The radar
The Cannon AFB radar (KFDX), 94 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
757
WFUS54 KAMA 282200
TORAMA
TXC359-282245-
/O.NEW.KAMA.TO.W.0012.240528T2200Z-240528T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
500 PM CDT Tue May 28 2024
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southwestern Oldham County in the Panhandle of Texas...
* Until 545 PM CDT.
* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Glenrio, or 26 miles south of Nara
Visa, and is nearly stationary.
HAZARD...Tornado and hail up to three inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Oldham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3538 10289 3525 10278 3518 10299 3518 10300
3521 10304 3531 10304
TIME...MOT...LOC 2200Z 231DEG 4KT 3524 10296
TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
$$
Vanden Bosch2 follow-up statements
179
WWUS54 KAMA 282223
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
523 PM CDT Tue May 28 2024
TXC359-282245-
/O.CON.KAMA.TO.W.0012.000000T0000Z-240528T2245Z/
Oldham TX-
523 PM CDT Tue May 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN OLDHAM COUNTY...
At 522 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Glenrio, or 26 miles west of Vega,
moving east at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Oldham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3538 10289 3525 10278 3519 10295 3522 10297
3534 10298
TIME...MOT...LOC 2222Z 252DEG 15KT 3523 10289
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00IN
$$
Vanden Bosch550
WWUS54 KAMA 282231
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
531 PM CDT Tue May 28 2024
TXC359-282239-
/O.CAN.KAMA.TO.W.0012.000000T0000Z-240528T2245Z/
Oldham TX-
531 PM CDT Tue May 28 2024
...THE TORNADO WARNING FOR SOUTHWESTERN OLDHAM COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.
Remember, a Severe Thunderstorm Warning still remains in effect for
far northwestern Deaf Smith county and southern Oldham county
including Adrian.
&&
LAT...LON 3538 10289 3525 10278 3519 10295 3522 10297
3534 10298
TIME...MOT...LOC 2229Z 231DEG 4KT 3524 10288
$$
Vanden BoschWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 12:34 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 28, 12:34 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1234 PM CDT Tue May 28 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Wednesday night) Issued at 1232 PM CDT Tue May 28 2024 Multiple outflow boundaries are apparent via multiple means which resulted from last night's MCS and this morning's elevated convection. Much of the area is seeing either no clouds (western Panhandles) or partly cloudy skies, but there are pockets of mostly cloudy skies. Nonetheless, dew points are in the 50s to low 60s across much of the area with temperatures already climbing into the 80s as of 12 PM. The quality of low-level moisture may wane some as diurnal mixing occurs, but MLCAPE values between 1500-2500 J/kg should be achievable by mid to late afternoon. By then, the westward moving outflow should be over or just west of Amarillo as a dryline pushes east into the southwestern TX Panhandle, and the cap should be sufficiently eroded for thunderstorms to develop. Forecast wind profiles are favorable for the development of supercells (effective shear 40-50 kts, 180 degree turning of the winds from surface to 500mb). However, weak low-level shear is expected this afternoon which creates a straight hodograph, suggesting splitting supercells would be favored. Given the moderately unstable environment, steep lapse rates, and decent shear within the hail growth zone, hail up to Tennis Balls (2.50") will be possible. Given the steep lapse rates below mid-level moisture which increasingly becomes drier and warmer toward the surface, damaging winds will also be possible, with some wind gusts between 70-80 mph possible. The tornado threat is certainly mitigated by the previously mentioned weak low-level winds, but can't rule out a tornado with any right-moving supercell that can latch onto a boundary. However, current thinking is that any right-moving supercell would move out of the CWA given its motion and the currently favored area of convective initiation (southwest TX Panhandle). A secondary round of strong to severe thunderstorms may begin in the late afternoon hours. A shortwave trough will approach the northwestern combined Panhandles, developing thunderstorms in southeastern Colorado. These thunderstorms may be discrete/semi- discrete initially but grow upscale once they move into the northwestern combined Panhandles. These storms should also strengthen owing to moving into greater instability. Here, very large hail and damaging winds may be the initial threat but as the storms grow upscale, damaging winds should become the primary threat with large hail just below it. Can't rule out a 70-80 mph wind gust early on in the MCS's life. The strong to severe thunderstorm threat should wane past around 9-10 PM, but can't rule out an additional strong to severe thunderstorm before Midnight. Isolated areas of flash flooding may be possible in urban areas, or with any slow right-moving supercell, given the very moist environment. Vanden Bosch && .LONG TERM ... (Tomorrow through next Monday) Issued at 1232 PM CDT Tue May 28 2024 A temporary break in the activity going into the day on Wednesday for most areas as a small amplitude ridge moves over the Panhandles. Later Wednesday night, a disturbance moving over the central Rockies may provide a chance for some showers and thunderstorms, but this would favor the far northern combined Panhandles. Going into Thursday, our next chance for more widespread strong to severe thunderstorms return. Will have to watch observational trends closely, including cloud cover, LL moisture return, etc. Overall setup appears to have a dryline setting up near the TX/NM stateline with a good easterly sfc flow. Latest data indicate with this that the dryline to help initiate thunderstorm chances should first start in the western Panhandles before moving east throughout the afternoon hours. The environment at this time should support a high CAPE and relatively low shear environment, which would favor severe weather parameters being large hail and damaging winds as the primary threats. Boundary convergence may enhance low level winds for a tornado threat as well. With PWAT values nearing the 99th percentile, and not a strong of steering flow, training and/or back building thunderstorms with heavy rainfall rates may also cause localized flooding. We will also be watching a cold front moving south the second half of Thursday which can also be a local catalyst of lift for thunderstorm development as well. Thunderstorm chances continue Friday into the weekend as the main southern CONUS synoptic pattern remains in place. Exact timing and ingredients for how strong thunderstorm may get will be determined as we get closer with time as more data is available. Temperatures on Friday will be below average, but for the remainder of the forecast period, temperatures will be above average. Meccariello && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Tue May 28 2024 The main forecast issue for the next 24 hours will be the potential for thunderstorms at all TAF sites later this afternoon into this evening. These thunderstorms may produce large hail and strong downdrafts with erratic winds at the surface. Have attempted to time the storms based on latest forecasts, but better clarity should exist once storms develop. Amendments will likely be needed. Otherwise, MVFR ceilings are possible later tonight into early tomorrow morning. Vanden Bosch && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 78 61 85 / 50 30 50 40 Beaver OK 58 80 60 85 / 60 30 50 60 Boise City OK 54 79 58 85 / 70 40 40 50 Borger TX 60 84 63 88 / 50 30 50 50 Boys Ranch TX 58 84 62 91 / 50 40 50 40 Canyon TX 56 79 60 87 / 40 30 40 30 Clarendon TX 58 76 60 80 / 50 40 50 50 Dalhart TX 54 81 58 86 / 60 40 40 40 Guymon OK 56 80 59 85 / 70 30 50 50 Hereford TX 57 82 61 91 / 40 30 40 30 Lipscomb TX 59 79 62 82 / 60 40 50 60 Pampa TX 58 78 61 82 / 50 30 50 50 Shamrock TX 59 79 61 80 / 50 40 50 60 Wellington TX 60 79 62 80 / 50 40 50 60 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....29 AVIATION...52
Hazardous weather outlook, May 28, 12:40 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 1240 PM CDT Tue May 28 2024 OKZ001>003-TXZ001>020-317-291100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1240 PM CDT Tue May 28 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible this afternoon and evening, with large hail and damaging winds the primary hazards. Localized flash flooding from very heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the Panhandles Tuesday through Sunday. Strong to severe storms will be possible again on Thursday with all hazards possible. Localized flash flooding from very heavy rainfall will continue to be a threat with thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, May 28, 3:09 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Amarillo TX 309 PM CDT Tue May 28 2024 TXZ016-282045- Deaf Smith TX- 309 PM CDT Tue May 28 2024 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN DEAF SMITH COUNTY THROUGH 345 PM CDT... At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Simms, or 11 miles northwest of Hereford, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Hereford. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. && LAT...LON 3478 10259 3493 10271 3518 10242 3490 10220 TIME...MOT...LOC 2009Z 236DEG 19KT 3490 10258 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Vanden Bosch
Local storm report, May 28, 3:46 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
346 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 1 NNW Hereford 34.84N 102.41W
05/28/2024 M1.00 Inch Deaf Smith TX Public
&&
TLHLocal storm report, May 28, 4:08 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
408 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail 6 W Hereford 34.82N 102.50W
05/28/2024 E2.00 Inch Deaf Smith TX Storm Chaser
&&
TLHSpecial weather statement, May 28, 4:24 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
424 PM CDT Tue May 28 2024
TXZ017-317-282200-
Palo Duro Canyon TX-Randall TX-
424 PM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANDALL COUNTY THROUGH
500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Happy, or 11 miles south of Canyon, moving
northeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, and Timbercreek
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3475 10200 3478 10209 3513 10195 3507 10163
3475 10175
TIME...MOT...LOC 2124Z 202DEG 24KT 3482 10196
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Vanden BoschLocal storm report, May 28, 4:50 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
450 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Hail 4 SSW Timbercreek Canyo 35.00N 101.84W
05/28/2024 M1.75 Inch Randall TX Trained Spotter
&&
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:51 AM CDT | Special Weather Statement | AMA | Collingsworth | 24 min |
| May 28, 3:35 AM CDT | Special Weather Statement | AMA | Collingsworth | 25 min |
| May 28, 9:09 AM CDT | Special Weather Statement | AMA | Lipscomb | 36 min |
| May 28, 3:09 PM CDT | Special Weather Statement | AMA | Deaf Smith | 36 min |
| May 28, 3:20 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 55 min |
| May 28, 3:40 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 65 min |
| May 28, 4:10 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 65 min |
| May 28, 4:13 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
| May 28, 4:24 PM CDT | Special Weather Statement | AMA | Randall | 36 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Deaf Smith, Potter, Randall | 55 min |
| May 28, 4:41 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 64 min |
| May 28, 5:01 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 59 min |
| May 28, 5:11 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 64 min |
| May 28, 5:27 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 63 min |
| May 28, 5:35 PM CDT | Areal Flood Advisory | AMA | Oldham | 115 min |
| May 28, 5:38 PM CDT | Areal Flood Advisory | AMA | Dallam, Hartley | 3 hr |
| May 28, 5:38 PM CDT | Tornado Warning | AMA | Dallam | 37 min |
| May 28, 5:45 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 60 min |
| May 28, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 35 min |
| May 28, 6:22 PM CDT | Special Weather Statement | AMA | Wheeler | 23 min |
| May 28, 6:40 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hansford, Sherman | 65 min |
| May 28, 6:53 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 39 min |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.